Kentucky, 2024

Damaging Wind in Kentucky, July 13, 2024

July 13, 2024 · NWS LMK · 1 event in 1 county or zone

Scattered thunderstorms developed within a hot and humid air mass along the Ohio River during the afternoon hours on July 13th. While most of the thunderstorms did not produce severe weather, isolated wind damage was reported near Goshen in Oldham County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Scattered thunderstorms developed within a hot and humid air mass along the Ohio River during the afternoon hours on July 13th. While most of the thunderstorms did not produce severe weather, isolated wind damage was reported near Goshen in Oldham County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 13, 2:36 PM EST, 3 hours 38 minutes earlier. Its key messages:

  • * Scattered thunderstorms mainly along and west of I-65 this afternoon. Brief heavy rain, gusty winds, and lightning will be main threats. * Triple-digit heat index values could return Sunday afternoon and are likely early next week. * Shower and storm chances look to increase by the middle of next week as a frontal boundary sinks into the area.
Area forecast discussion, Jul 13, 2:36 PM EST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
336 PM EDT Sat Jul 13 2024

.KEY MESSAGES...

*   Scattered thunderstorms mainly along and west of I-65 this
    afternoon. Brief heavy rain, gusty winds, and lightning will be
    main threats.

*   Triple-digit heat index values could return Sunday afternoon and
    are likely early next week.

*   Shower and storm chances look to increase by the middle of next
    week as a frontal boundary sinks into the area.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 324 PM EDT Sat Jul 13 2024

One cluster of thunderstorms has developed in the moderately
unstable airmass over the region, and is likely triggered by the
weakened, but still present, MCV left over from yesterday/last
night. These storms should mainly pose a lighting, brief heavy
rainfall, and gusty wind threat. Overall, expecting sub-severe type
of activity given the lack of deep layer shear and weak mid level
lapse rates. Can't rule out an isolated severe, but it is not
anticipated at this time.

Otherwise, convection should taper off this evening as it slowly
progresses mainly in areas along and west of I-65. This is where 20-
30% chances will be advertised. Looking for another mild night with
lows in the 60s and low 70s. Given mostly clear skies, and
light/calm winds, do think some fog will be worth monitoring. Have
patchy/areas of fog advertised for now.

Looking for heat and humidity to continue ramping up tomorrow as
high temperatures are expected to be more solidly into the mid 90s.
In addition, dew points are expected to be in the lower 70s across
portions of our NW CWA. This will likely yield peak indices into the
100 to 105 degree range during the afternoon. Will issue a Special
Weather Statement to advertise the heat/humidity. Could get some
relief in the afternoon as a passing shortwave possibly sparks
isolated to scattered thunderstorms across our N CWA. We are close
on Heat Advisory criteria, but given the chances for convection not
confident enough to go with a headline. Plus, most of the area
should stay just below the 105 degree threshold, while a few areas
may briefly touch it.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Issued at 324 PM EDT Sat Jul 13 2024

Sunday Night - Tuesday

Dry weather is expected for Sunday night and
into the first half of next week, thanks to sfc high pressure
sitting over the southeastern US and quasi-zonal flow aloft.
Temperatures will be well above normal for Monday and Tuesday, with
highs forecast to hit the upper-90s. Dewpoints hitting the low-70s
will likely translate to heat indices above 100F, and possibly
topping out around 105F. Not much relief will be expected Monday
night as temperatures will struggle to get into the low-70s. The
urban islands may even stay in the upper 70s overnight. Hot and
mostly dry expected for Tuesday as well, though will introduce a 15-
20% PoP beginning in the afternoon and into the evening as a weak
impulse rides through the flow aloft. A few isolated storms will be
possible, but the better chances will come Wednesday.

Wednesday - Saturday

An upper low well north of the Great Lakes will be the driving force
for a cold front to sag southward through the Ohio Valley. This will
bring enough forcing and moisture convergence to develop showers and
storms for the mid-late week. PWATs will increase to nearly 2
inches, supporting heavy rainfall. Soundings continue to show
instability peaking around 2500 J/kg but meager shear values, so a
few storms are expected, but just not too confident on severe
potential yet. DCAPEs may be high enough for a marginal wind threat
with storms collapsing, but organized convection still appears
unfavorable.

PoPs may linger through Thursday morning as the front pushes south
of our area. In a post-frontal regime, temps on Thursday should be
quite nice for mid-July, with low-80s expected. Dry weather settles
back into the forecast by Thursday evening, and is expected to
continue for Friday and into the weekend. Temps will warm back to
near normals and in  the upper-80s as we get into the weekend.

&&

.AVIATION /18Z TAFS THROUGH 00Z MONDAY/...
Issued at 159 PM EDT Sat Jul 13 2024

Looking for mostly VFR conditions to prevail through this forecast
cycle, although a couple of brief visibility reductions are possible
from AM fog, and a small chance at a shower or storm. Look for light
and generally W winds through the afternoon, before going light out
of the S or calm tonight. Seeing a few-sct cumulus around 4-6 k
feet, along with some occasional upper sky cover. Can't rule out an
isolated shower or storm, but probability of any impacting a
terminal is too low to include mention.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...None.
IN...None.

&&

SHORT TERM...BJS
LONG TERM...CJP
AVIATION...BJS
Hazardous weather outlook, Jul 13, 2:40 PM EST, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
340 PM EDT Sat Jul 13 2024

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-141945-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
340 PM EDT Sat Jul 13 2024 /240 PM CDT Sat Jul 13 2024/

This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms this afternoon could produce
locally gusty winds and cloud to ground lightning, mainly along and
west of I-65.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat and humidity will build early next week, with heat index values
possibly reaching or exceeding 100 degrees Sunday through early next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

BJS

In the hours before

Special weather statement, Jul 13, 5:09 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Louisville KY
609 PM EDT Sat Jul 13 2024

KYZ039-045>047-054-055-132230-
Boyle KY-Mercer KY-Marion KY-Washington KY-Nelson KY-Anderson KY-
609 PM EDT Sat Jul 13 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL NELSON...WESTERN
MERCER...SOUTH CENTRAL ANDERSON...NORTHWESTERN MARION...WASHINGTON
AND NORTHWESTERN BOYLE COUNTIES THROUGH 630 PM EDT...

At 609 PM EDT, Doppler radar was tracking a strong thunderstorm near
Springfield, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bardstown, Springfield, Willisburg, Mackville, Booker, Dugansville,
Botland, Mooresville, Polin, and Croakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3766 8490 3767 8555 3788 8539 3791 8490
TIME...MOT...LOC 2209Z 257DEG 7KT 3778 8519

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SRM
Special weather statement, Jul 13, 5:18 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Louisville KY
618 PM EDT Sat Jul 13 2024

KYZ045-132245-
Nelson KY-
618 PM EDT Sat Jul 13 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL NELSON COUNTY
THROUGH 645 PM EDT...

At 618 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Bardstown, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bellwood, Culvertown, Nelsonville, Balltown, and Cravens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3770 8554 3770 8564 3771 8565 3772 8565
      3773 8567 3777 8569 3782 8552 3769 8549
TIME...MOT...LOC 2218Z 257DEG 7KT 3774 8560

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SRM
Special weather statement, Jul 13, 5:35 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Louisville KY
635 PM EDT Sat Jul 13 2024

KYZ030-034-132300-
Jefferson KY-Shelby KY-
635 PM EDT Sat Jul 13 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL SHELBY AND EAST
CENTRAL JEFFERSON COUNTIES THROUGH 700 PM EDT...

At 635 PM EDT, Doppler radar was tracking a strong thunderstorm near
Middletown. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Simpsonville, L S Park, Fisherville, Montclair, and Conner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3817 8527 3814 8540 3815 8542 3814 8542
      3813 8543 3813 8545 3820 8549 3830 8537
TIME...MOT...LOC 2235Z 235DEG 3KT 3817 8544

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SRM
Special weather statement, Jul 13, 5:44 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Louisville KY
644 PM EDT Sat Jul 13 2024

KYZ045-053-132315-
Nelson KY-Larue KY-
644 PM EDT Sat Jul 13 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL NELSON AND
NORTHEASTERN LARUE COUNTIES THROUGH 715 PM EDT...

At 644 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Bardstown, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bardstown, New Haven, Lyons, Greenbrier, Nelsonville, Blue Gap,
Culvertown, Balltown, and Gethsemane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Louisville.

&&

LAT...LON 3768 8566 3778 8563 3780 8543 3766 8546
      3763 8548
TIME...MOT...LOC 2244Z 277DEG 10KT 3773 8555

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Webb
Special weather statement, Jul 13, 6:05 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Louisville KY
705 PM EDT Sat Jul 13 2024

INZ092-KYZ030-031-132330-
Clark IN-Jefferson KY-Oldham KY-
705 PM EDT Sat Jul 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CLARK...OLDHAM AND
NORTHEASTERN JEFFERSON COUNTIES THROUGH 730 PM EDT...

At 705 PM EDT, Doppler radar was tracking a strong thunderstorm over
Prospect, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
La Grange, Prospect, Worthington Hills, Barbourmeade, Coldstream,
Green Spring, Spring Valley, Brownsboro Farm, Old Brownsboro Place,
and Goose Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Louisville.

&&

LAT...LON 3829 8562 3839 8569 3854 8547 3834 8533
TIME...MOT...LOC 2305Z 242DEG 18KT 3837 8557

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Webb
Special weather statement, Jul 13, 6:13 PM EST, 1 minute before
Special Weather Statement
National Weather Service Louisville KY
713 PM EDT Sat Jul 13 2024

INZ092-KYZ030-031-132345-
Clark IN-Jefferson KY-Oldham KY-
713 PM EDT Sat Jul 13 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CLARK...CENTRAL
OLDHAM AND NORTH CENTRAL JEFFERSON COUNTIES THROUGH 745 PM EDT...

At 713 PM EDT, Doppler radar was tracking a strong thunderstorm near
Goshen, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
La Grange, Prospect, Worthington Hills, Barbourmeade, Coldstream,
Green Spring, Brownsboro Farm, Crestwood, Orchard Grass Hills, and
Owen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3830 8560 3840 8566 3852 8547 3835 8535
TIME...MOT...LOC 2313Z 242DEG 15KT 3838 8556

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Webb

The radar

The Louisville radar (KLVX), 56 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oldham

When
July 13, 6:14 PM EST
Where
Oldham County, 1.22 mi W of Goshen
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.400, -85.593

Strong winds led to broken large tree branches and an uprooted tree in Goshen near Kentucky Route 1793.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206847.